Format

Send to

Choose Destination
See comment in PubMed Commons below
J Immunother. 2013 Jan;36(1):77-8. doi: 10.1097/CJI.0b013e31827807dd.

A severe case of ipilimumab-induced guillain-barré syndrome revealed by an occlusive enteric neuropathy: a differential diagnosis for ipilimumab-induced colitis.

Author information

1
Department of Dermatology, APHM, Hopital Timone, Aix-Marseille University, Marseille, France. gaudy@ap-hm.fr

Abstract

Ipilimumab is a fully human monoclonal antibody directed against cytotoxic T-lymphocyte antigen-4 recently approved for the treatment of metastatic melanoma and currently under investigation in the adjuvant setting of high-risk stage III melanoma. The blockade of CTLA-4 induces activation of T cells, with an expected increase in the immunological reaction directed to cancer. We report a case of ipilimumab-induced Guillain-Barré syndrome revealed by an occlusive enteric neuropathy. Two weeks after the second dose of ipilimumab, our patient started to complain of abdominal meteorism and nausea. Within a few days, an occlusive syndrome developed. Wall biopsies during colonoscopy revealed a slight edema of the mucosa and a high number of lymphocytic follicles, leading to the diagnosis of ipilimumab-induced immune colitis. A respiratory failure occurred and a neurological deficiency developed rapidly. The diagnosis of polyradiculoneuritis was retained. Despite IV steroids, tacrolimus than plasmatic exchanges, the patient died within a few days because of multivisceral failure. Polyradiculoneuritis is a rare but very severe immune-mediated complication of ipilimumab. Occlusive enteric neuropathy may mimic the digestive symptoms of colitis, which is so frequent under ipilimumab.

PMID:
23211620
DOI:
10.1097/CJI.0b013e31827807dd
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Support Center